question-icon

What causes muscle pain, swelling in shoulders, arms and hands while on Lipitor?

default
Posted on Thu, 12 May 2016
Question: what would cause muscle pain and swelling in the shoulders, arms, hands, hips, and legs? I have taken Lipitor for the last 10 years for high cholesterol. Is there any relationship that could be caused by the drug?
e-mail; YYYY@YYYY
male - age 83
doctor
Answered by Dr. Noble Zachariah (1 hour later)
Brief Answer:
Swelling of joints is unlikely to be a side effect of Lipitor

Detailed Answer:
Hello,
Welcome and thanks for your query.
If there is swelling of many joints, it is Polyarthritis and this requires to be investigated.
Pain in joints may occur in about 1 in 20 people taking Lipitor. Muscle pain occurs in less number of users. Swelling of the joints is not a usual side effect.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (5 hours later)
what is Polyarthritis? what is treatment for It?
doctor
Answered by Dr. Noble Zachariah (12 hours later)
Brief Answer:
Arthritis involving multiple joints

Detailed Answer:
Polyarthritis involves swelling, pain, redness and restriction of movements of many joints. It can occur in a number of conditions like rheumatoid arthritis, psoriatic arthritis, lupus erythematosus and amyloidosis. It can also occur in alpha virus infections in which case the swellings would last only a week or so.
You can take an anti inflammatory medicine like Ibuprofen. If it persists, then it would better to see a doctor, have yourself examined and investigated.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2318 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes muscle pain, swelling in shoulders, arms and hands while on Lipitor?

Brief Answer: Swelling of joints is unlikely to be a side effect of Lipitor Detailed Answer: Hello, Welcome and thanks for your query. If there is swelling of many joints, it is Polyarthritis and this requires to be investigated. Pain in joints may occur in about 1 in 20 people taking Lipitor. Muscle pain occurs in less number of users. Swelling of the joints is not a usual side effect.